Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 93, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 21, 2022, 5:28 PM CDT for Edwards County, Kerr County, Real County, Texas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2022, 5:28 PM CDT (22:28 UTC)
- Expired
- May 21, 2022, 6:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Edwards County, TX, Kerr County, TX, Real County, TX
The radar
The Laughlin AFB radar (KDFX), 117 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:40 PM CDT | HAIL 0.88 | 1 Sse Mountain Home, TX | COCORAHS OBSERVER REPORTS PEA TO NICKEL SIZED HAIL. |
| May 21, 6:05 PM CDT | HAIL 0.7 | 4 Nne Hunt, TX | COCORAHS OBSERVER REPORTS DIME SIZED HAIL. |
| May 21, 6:05 PM CDT | HAIL 1.25 | 2 Nne Hunt, TX | COCORAHS OBSERVER REPORTS HAIL UP TO THE SIZE OF HALF DOLLARS. |
| May 21, 6:05 PM CDT | HAIL 1.5 | 2 Nne Hunt, TX | COCORAHS OBSERVER REPORTS HAIL UP TO PING PONG BALL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2761 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
791
WUUS54 KEWX 212228
SVREWX
TXC137-265-385-212330-
/O.NEW.KEWX.SV.W.0093.220521T2228Z-220521T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
528 PM CDT Sat May 21 2022
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Kerr County in south central Texas...
Northeastern Edwards County in south central Texas...
Northern Real County in south central Texas...
* Until 630 PM CDT.
* At 527 PM CDT, severe thunderstorms were located along a line
extending from near Mountain Home to 17 miles south of Telegraph,
and are nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hunt, Mountain Home, Kerr Wildlife Management Area, Waltonia, Us-
377 Near The Kimble-Edwards County Line and Prade Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3028 9930 2996 9929 2985 10015 3029 9991
TIME...MOT...LOC 2227Z 209DEG 3KT 3021 9937 3007 9987
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADY2 follow-up statements
692
WWUS54 KEWX 212249
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
549 PM CDT Sat May 21 2022
TXC137-265-385-212330-
/O.CON.KEWX.SV.W.0093.000000T0000Z-220521T2330Z/
Kerr TX-Edwards TX-Real TX-
549 PM CDT Sat May 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN KERR...NORTHEASTERN EDWARDS AND NORTHERN REAL
COUNTIES...
At 549 PM CDT, severe thunderstorms were located along a line
extending from near Mountain Home to 15 miles northeast of Vance,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hunt, Mountain Home, Kerr Wildlife Management Area, Waltonia and
Prade Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3010 10002 3029 9983 3028 9930 2996 9929
2985 10015
TIME...MOT...LOC 2249Z 269DEG 10KT 3015 9937 3002 9989
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADY685
WWUS54 KEWX 212305
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
605 PM CDT Sat May 21 2022
TXC137-265-385-212330-
/O.CON.KEWX.SV.W.0093.000000T0000Z-220521T2330Z/
Kerr TX-Edwards TX-Real TX-
605 PM CDT Sat May 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN KERR...EAST CENTRAL EDWARDS AND NORTHERN REAL
COUNTIES...
At 605 PM CDT, severe thunderstorms were located along a line
extending from near Hunt to 9 miles north of Vance, moving south at
10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hunt, Mountain Home, Kerr Wildlife Management Area, Waltonia and
Prade Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2985 10015 2989 10013 3010 10002 3011 9999
3023 9930 2996 9929
TIME...MOT...LOC 2305Z 352DEG 11KT 3011 9936 2995 10001
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:45 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 21, 3:45 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 345 PM CDT Sat May 21 2022 ...New UPDATE... .UPDATE... Issued at 340 PM CDT Sat May 21 2022 Severe Thunderstorm Watch has been issued for parts of the Hill Country, southern Edwards Plateau and Rio Grande through 11 PM tonight. Clusters of storms ahead and along a slow moving cold front pushing into our area through tonight are capable of producing large hail and damaging wind gusts through the period. && .SHORT TERM... (Tonight through Sunday night) Issued at 124 PM CDT Sat May 21 2022 Another hot day across the region where record high temperatures will again be threatened for the I-35 climate sites. With the dew points in the mid to upper 60s and low 70s, heat indices will peak in the 101 to 108 degree range for many today. Satellite imagery shows the region is mostly sunny with a batch of passing mid-level cumulus. Cumulus field is beginning to get more agitated north of our CWA across portions of Mason and San Saba counties in the location of our approaching cold front. Over the next few hours, expect isolated to scattered convection to develop across the Hill Country. Convective allowing models show the activity generating into a broken line that will advance southeastward toward the I-35 corridor into and through this evening along the front or outflow advancing ahead of the frontal boundary. The isolated to scattered convection could become strong to severe given moderate to high instability and steep low to mid-level lapse rates. Shear is weak but sufficient enough to maintain organized convection. Main hazards will be large hail and strong damaging winds. The majority of the guidance show the activity waning through the overnight where only isolated post-frontal showers may linger and start to concentrate most along the Rio Grande where the highest PWATs will reside. Few convective allowing models, however, do show a possible secondary round of convection with the presence of possible outflow driven cold pools. Warm and humid conditions persist ahead of the front under a light to moderate south-southeasterly flow. Behind the front, expect for moderate north-northeasterly winds, which will help to advect a cooler airmass into the region. This will lead to a cooler morning and a much cooler day on Sunday across the region underneath the mostly cloudy skies. The afternoon high temperatures are to range from the low to mid 70s across the Hill Country to the mid 80s for our southern counties. Outside from lingering post-frontal shower activity, much of the area should see a lull in activity on Sunday ahead of the arrival of the upcoming the more unsettled and wet pattern early next week. Overnight Sunday night into Monday morning should see rain chances start to bump back upwards out west along the Rio Grande with the approach of an upper level disturbance and our next weather maker. See the long term below for details as this system moves in from Monday through Monday night. && .LONG TERM... (Monday through Friday) Issued at 124 PM CDT Sat May 21 2022 Sunday night begins cool and mostly stable, although some weak and elevated convection can't be ruled out. Continued upstream troughing to the west of TX brings a warm front into the Rio Grande Valley by Sunday night with a widespread coverage event possible starting by 09Z Monday and continuing through 18Z Tuesday and featuring multiple rounds. There will likely be a break or two between rounds of rain during this period, but a large scale MCS is forecast to coincide with compact mid level low pressure system Monday night. This could be excellent news for most of us wanting rain, but there could be some excessive amounts as depicted in the slight risk area by the WPC. Forecast Pwat values are not particularly high for this pattern, but the mid level dynamics will likely create the locally heavy pockets and possibly lead to slow moving or training cells. Should any storm clusters dump large amounts of rain in the short-term, we may see a few areas go from extreme to extraordinary drought to a localized threat for flash flooding. For the month of May, this should come as no surprise to those that have lived here long enough. Lapse rates should become quite steep beneath the mid-level low, but a limiting factor might be the deep moisture profile through 12KM. CAPES should be curbed to mostly below 3000 J/Kg and with light to moderate shear for what will probably be a Marginal Risk for severe weather as is already shown for the Day 3 Outlook. Assuming this compact system delivers a solid round of rain, there should be a period of worked-over air for Tuesday night. However, another lobe of the upper trough and another cold front to arrive Wednesday, means one last good round of rain chances should appear before we head back to drier weather. We'll message storm total rains to peak at around 5 inches for now, and revise upward should the early rain rounds deliver at or above what we suggest. Thursday will benefit from the second cold front and pleasant weather forecast for late May standards. So enjoy while you can. Highs in the 90-97 range could return by next Saturday. && .AVIATION... (18Z TAFS) Issued at 1210 PM CDT Sat May 21 2022 For KAUS, KSAT and KSSF: VFR conditions in place this afternoon but a frontal boundary is pushing southward into the Hill Country. Anticipate a broken line of scattered convection to develop along the front and move toward the I-35 corridor from late afternoon into tonight. For the Austin and San Antonio TAF sites elected to keep a roughly a 6 to 8 hour time period with -SHRA and VCTS in the TAF. South to southeasterly winds will continue ahead of the frontal boundary but will turn and become north to northeasterly with moderate to breezy speeds behind the front. Latter half of the overnight into Sunday morning, a few post- frontal showers may remain possible, otherwise expect for MVFR ceilings to develop. Ceilings improve midday with VFR returning by Sunday afternoon. For KDRT: VFR flight conditions with clear to mostly clear skies prevail from this afternoon into this evening. The passage of the front/dryline by the early evening hours will shift the southerly flow to out of the north-northeast. While shower/storm activity is not to be expected further west along the front, chances for some post-frontal showers will become possible overnight into Sunday morning. Elected to add VCSH into the TAF package for this chance. Low clouds also be on the increase and MVFR ceilings develop for Sunday morning near or just after sunrise. && .CLIMATE... Record High Temperatures for May 21st... Austin Bergstrom.....97 in 2005 Austin Camp Mabry....99 in 1939 San Antonio Int......98 in 1939 Del Rio.............107 in 1953 && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 62 79 66 84 / 60 20 10 70 Austin Bergstrom Intl Airport 63 79 66 84 / 60 20 10 70 New Braunfels Muni Airport 66 80 66 86 / 50 20 10 70 Burnet Muni Airport 59 76 64 81 / 50 20 10 70 Del Rio Intl Airport 68 82 70 85 / 20 30 40 80 Georgetown Muni Airport 62 77 65 82 / 60 20 10 70 Hondo Muni Airport 68 83 69 85 / 40 20 20 80 San Marcos Muni Airport 64 79 66 85 / 50 20 10 70 La Grange - Fayette Regional 67 82 69 88 / 60 40 20 60 San Antonio Intl Airport 66 81 69 84 / 50 20 20 80 Stinson Muni Airport 68 83 69 88 / 50 20 20 80 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...17 Long-Term...Platt Aviation...05
Hazardous weather outlook, May 21, 3:52 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 352 PM CDT Sat May 21 2022 TXZ171>173-183>194-202>209-217>225-228-222100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 352 PM CDT Sat May 21 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Scattered thunderstorms will be possible across much of the area late this afternoon through the overnight hours. Some of this activity could be severe with large hail and damaging winds the main threat. A Severe Thunderstorm Watch is in effect for parts of the Hill Country, southern Edwards Plateau and Rio Grande through 11 PM tonight. Heat index values will be near 103-105 for areas east of I35 and south of US 57. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional strong to possible severe thunderstorms can be expected on Monday. In addition, locally heavy rainfall is possible Monday and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit severe weather reports to the National Weather Service.
In the hours before
Local storm report, May 21, 5:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
506 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 5 N MOUNTAIN HOME 30.25N 99.37W
05/21/2022 E1.00 INCH KERR TX COCORAHS
COCORAHS OBSERVER REPORTS MOSTLY DIME WITH A
FEW HAILSTONES TO QUARTER SIZED.
&&
EMPLocal storm report, May 21, 5:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 6 NNE MOUNTAIN HOME 30.26N 99.35W
05/21/2022 U0.75 INCH KERR TX PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
EMPLocal storm report, May 21, 5:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 6 NNE MOUNTAIN HOME 30.26N 99.35W
05/21/2022 U1.00 INCH KERR TX PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
EMPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:59 PM CDT | Special Weather Statement | EWX | Zavala | 46 min |
| May 21, 4:05 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 55 min |
| May 21, 4:51 PM CDT | Severe Thunderstorm Warning | EWX | Kerr | 54 min |
| May 21, 5:25 PM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr | 3 hr |
| May 21, 6:17 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Gillespie, Kerr, Real | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.